Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 22, 2017Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 22, 2017, 8:20 PM EDT for Sussex County, New Jersey. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 8:20 PM EDT (00:20 UTC)
Expired
Aug 22, 2017, 9:00 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Binghamton radar (KBGM), 147 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS81 KPHI 230020
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
820 PM EDT TUE AUG 22 2017

NJZ001-230100-
Sussex-
820 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 819 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Port Jervis, Montague, Sussex, Vernon Valley, High Point and
Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7443 4114 7480 4124 7487 4128 7484
      4132 7479 4133 7476 4135 7475 4135 7472
      4136 7470
TIME...MOT...LOC 0019Z 239DEG 29KT 4122 7474 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:46 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 22, 7:46 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
746 PM EDT Tue Aug 22 2017

.SYNOPSIS...
A cold front crossing the upper Ohio Valley this evening will
move into our region late tonight and slowly exit off the
Delmarva coast Wednesday afternoon. Canadian high pressure
builds into the region on Thursday and should continue to be the
primary influence on our weather into early next week. Two low
pressure systems should be near the Gulf coast states this
weekend and eventually turn northeast early next week, possibly
affecting our weather around Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The Heat Advisory will be allowed to expire at 8:00 PM.

Severe Thunderstorm Watch 464 is in effect until midnight for
all our eastern Pennsylvania counties except Delaware and
Philadelphia, as well as the New Jersey counties of Sussex,
Warren, Morris and Hunterdon.

Showers and thunderstorms were in the Susquehanna River Valley
and down into western Maryland around 7:30 PM. The convection
will continue to progress eastward.

Mixed layer CAPE values remained in the 1500 J/kg range in
advance of the showers and thunderstorms with a favorable amount
of shear, as well. The greatest potential for severe weather in
our region remains in eastern Pennsylvania and northern New
Jersey.

The convection is forecast to weaken toward and after midnight.
The sky is expected to remain mostly cloudy with perhaps some
patchy fog where any heavy rain falls.

Low temperatures are anticipated to be in the middle and upper
60s in the Poconos and far northern New Jersey and in the lower
and middle 70s elsewhere in our forecast area.

The wind should favor the southwest and west overnight becoming
northwest around daybreak with the arrival of a cold front.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Any ongoing showers and thunderstorms near the coast will
slowly move eastward towards the waters through the afternoon as
the cold front continues its surge eastward. Humidity should
fall to more comfortable levels later in the day, more so by
evening as a secondary front pushes through the region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
500 MB: a -2SD trough begins the long term period in the Great
Lakes region, then weakens slightly as it moves into the
northeast Friday- Monday. Thereafter, we will monitor the
northeastward progress of what should be a split flow low of
tropical origins, having moved ashore along the Gulf Coast by
early next week.

Temperatures: Calendar day averages Thursday...near or slightly
below normal, then 2 to 6 degrees below normal daily Friday-
Tuesday.

Forecast basis: a 50 50 blend of 12z/22 GFS/NAM MOS was used
Wednesday night-Thursday night, then the 12z/22 GFS MEXMOS was
applied Friday and thereafter the 15z/22 WPC D4-8 gridded
elements of max/min T, 12 hr POP 6 hrly dew/wind/sky.

Wednesday night...Fair and more seasonable with light wind and
possible patchy countryside fog.

Thursday...Scattered light showers possible late Thursday in e
PA with considerable afternoon cloudiness.

Friday-Monday...High pressure shifts southeastward into the
Great Lakes Thursday through Saturday,then eastward into
southeastern Canada/Northeast U.S. Sunday and Monday. This
expansive high will control our regional weather pattern across
the Mid Atlantic during this time. The trough aloft could result
in a shower north of I-78 Friday afternoon and there should be
considerable cloudiness at that time. Otherwise, for now, good
weather is predicted.

Tuesday...WAA overrunning clouds, if not rain, from a potential
tropical remnant moving northeastward from the Gulf coast.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Conditions were VFR at our TAF sites around 2330Z. Showers and
thunderstorms will move across our region between 0000z and
0400Z with lingering showers anticipated late tonight into
perhaps Wednesday morning.

Conditions will vary between VFR and MVFR overnight, with
clearing and VFR conditions expected for Wednesday.

A southwest wind around 8 to 10 knots with gusts near 20 knots
is expected to become west at 5 to 10 knots overnight, then
northwest at 5 to 10 knots for Wednesday.

Outlook...
Wednesday night...VFR except possible mvfr or ifr fog patches
toward dawn Thursday with nearly calm wind.

Thursday through Sunday...VFR. Generally light winds from the N
or NW, possibly becoming N-NE on Saturday and Sunday. small
chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.

&&

.MARINE...
Strengthening southerly flow is allowing seas to gradually
build, which should peak around 3 to 6 feet across the ocean
waters and 3 to 4 feet across the Delaware Bay. Strongest gusts
are expected this evening around 25-30 kt, and will gradually
diminish overnight. Seas will gradually subside into Wednesday
as a cold front moves through the area and the pressure gradient
begins to subside.

There will be a chance of showers and thunderstorms tonight
into tomorrow afternoon. These storms may locally reduce
visibility and produce wind gusts to near gale-force.

Outlook...
Wednesday night through Saturday...Winds and seas below SCA
criteria.

Sunday...For no SCA headline but chance that northeast flow
will increase and cause hazardous seas to develop along the S NJ
and DE coasts Sunday (5 feet).

RIP CURRENTS...
There is a moderate risk of rip currents at area beaches this
evening. If swimming in the waters the remainder of today, use
extra caution and common sense. Swim only in the presence of
lifeguards, and do not swim alone! Heed any and all restrictions
by area beach patrols.

Outlook for Wednesday... Low risk, possibly bordering moderate
based on what develops this evening for residual effects
carrying into Wednesday.

&&

.CLIMATE...
Atlantic City and Allentown were within 2F of record today.
Around 91F for a max T.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ430-431-
     450>455.

&&

Synopsis...Drag
Near Term...Iovino
Short Term...99
Long Term...Drag
Aviation...Drag/Iovino
Marine...Drag/99
Climate...Drag
Hazardous weather outlook, Aug 22, 7:57 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
757 PM EDT Tue Aug 22 2017

NJZ001-007-PAZ054-055-060>062-240000-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
757 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ008-012-240000-
Cecil-Kent MD-
757 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

There is a potential for a few storms to become severe late this
evening with the primary threat being locally damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ008-009-PAZ101-103-105-240000-
Morris-Hunterdon-Western Chester-Western Montgomery-Upper Bucks-
757 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ102-104-106-240000-
Eastern Chester-Eastern Montgomery-Lower Bucks-
757 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001-NJZ010-012-015-017>019-PAZ070-071-240000-
New Castle-Somerset-Middlesex-Mercer-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-
757 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ015-019-020-NJZ013-016-020>023-027-240000-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Western Monmouth-
Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
757 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-240000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
757 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-240000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
757 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 7:29 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
729 PM EDT TUE AUG 22 2017

NJZ007-PAZ054-055-061-230000-
Warren-Lehigh-Monroe-Carbon-
729 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...NORTH
CENTRAL LEHIGH...SOUTHEASTERN CARBON...CENTRAL MONROE AND WESTERN
NORTHAMPTON COUNTIES...

At 729 PM EDT, a strong thunderstorm was located over Lehighton,
moving northeast at 55 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Palmerton, Jim Thorpe,
Delaware Water Gap, Stormville, Brodheadsville, New Mahoning,
Gilbert, Pocono Raceway, Tannersville, Rossland, Long Pond,
Kresgeville, Sun Valley, Jonas, Meckesville, Reeders and Beltzville
State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4114 7541 4097 7513 4073 7576 4075 7578
      4084 7585
TIME...MOT...LOC 2329Z 239DEG 47KT 4083 7576

MWG
Special weather statement, Aug 22, 7:42 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
742 PM EDT TUE AUG 22 2017

NJZ001-007-PAZ055-230015-
Sussex-Warren-Monroe-
742 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX...NORTH CENTRAL
WARREN AND EAST CENTRAL MONROE COUNTIES...

At 741 PM EDT, a strong thunderstorm was located over Echo Lake, or
13 miles east of Mount Pocono, moving northeast at 40 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Port Jervis, Newton, Montague, Franklin, Hamburg, Ogdensburg, Sussex,
Branchville, Flatbrookville, High Point, Werry Lake, Millbrook, Five
Points, Pellettown, Crandon Lakes, Echo Lake, Hainesville, Marshalls
Creek and Hidden Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4132 7462 4109 7450 4103 7516 4111 7519
      4115 7513 4114 7509 4108 7503 4112 7495
      4118 7488 4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 2341Z 246DEG 33KT 4108 7511

MWG
Special weather statement, Aug 22, 8:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
820 PM EDT TUE AUG 22 2017

NJZ001-230100-
Sussex-
820 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 819 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Port Jervis, Montague, Sussex, Vernon Valley, High Point and
Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7443 4114 7480 4124 7487 4128 7484
      4132 7479 4133 7476 4135 7475 4135 7472
      4136 7470
TIME...MOT...LOC 0019Z 239DEG 29KT 4122 7474

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:12 PM EDTSevere Thunderstorm WarningPHISussex, Warren48 min
Aug 22, 8:15 PM EDTTornado WarningPHIWarren30 min
Aug 22, 8:45 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset, Warren60 min
Aug 22, 8:58 PM EDTSevere Thunderstorm WarningPHISussex, Warren24 min
Aug 22, 9:42 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Warren48 min
Aug 22, 10:07 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem53 min
Aug 22, 10:13 PM EDTSpecial Marine WarningPHI92 min
Aug 22, 10:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset48 min
Aug 22, 10:37 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset4 hr
Aug 22, 10:40 PM EDTAreal Flood AdvisoryPHIMercer4 hr
Aug 22, 10:58 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Cumberland, Gloucester, Mercer, Middlesex and 1 more62 min
Aug 22, 11:39 PM EDTSpecial Marine WarningPHI66 min
Aug 22, 11:42 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Somerset4 hr
Aug 22, 11:46 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Ocean, Salem44 min
Aug 23, 12:06 AM EDTFlash Flood WarningPHICamden, Gloucester4 hr
Aug 23, 12:29 AM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester, Ocean46 min
Aug 23, 12:37 AM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 1 more4 hr
Aug 23, 1:56 AM EDTAreal Flood AdvisoryPHISalem4 hr
Aug 23, 2:43 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more4 hr
Aug 23, 3:37 AM EDTAreal Flood WarningPHIHunterdon, Middlesex, Somerset4 hr
Aug 23, 4:02 AM EDTAreal Flood WarningPHICamden, Gloucester4 hr
Aug 22, 9:18 PM EDTAreal Flood AdvisoryPHIBerks, Montgomery4 hr
Aug 22, 9:23 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery52 min
Aug 22, 9:40 PM EDTTornado WarningPHIBerks, Chester, Montgomery20 min
Aug 22, 11:30 PM EDTSpecial Weather StatementPHICecil30 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.